If you start reading the list of adverse effects before beginning a new medication, you will likely get discouraged and start questioning if you really need it. After all, there seem to be so many side effects associated with drugs that it can feel like they cause more problems than they solve!
Thankfully, not everybody experiences side effects, and new drugs go through many trials to ensure safety before being available to the public.
But sometimes, newly-discovered side effects pressure health officials to revisit the safety of a drug that’s been on a market for a long time. This is how many drugs are abruptly discontinued and blacklisted after years or even decades on the market.
Is Tamiflu next?
The Frightening Link between Tamiflu and Psychiatric Adverse Effects
There’s been recent controversy about the well-known flu drug, Tamiflu, after a 13-year-old student who took the drug showed unusual symptoms and was found dead in her home the day after.
After this case became viral, people began launching petitions to investigate the adverse effects of this drug, especially after realizing this is not the first recorded case.
In 2009 and 2016, two different patients were also reported to show a change of behavior and commit suicide after taking the drug.
What’s even more disturbing, however, is that psychiatric adverse effects might be more common than advertised when it comes to Tamiflu. The wave of Tamiflu bans started in Japan in 2007, when health authorities observed abnormal behavior in teenagers after using Tamiflu, sometimes resulting in their deaths.
A year later, in an attempt to cover up this negative media exposure, the manufacturer started a series of trials to highlight Tamiflu’s safety and reported that fewer patients taking Tamiflu had psychiatric adverse effects.
However, a study published in Pharmacoepidemiology and Drug Safety in 2018 included the previously-unpublished clinical study reports from the 2008 clinical trials. After revisiting the data, they concluded that patients using oseltamivir (Tamiflu) had a threefold increased risk of psychiatric adverse effects, and the drug appears to have a yet unveiled role in the development of psychiatric symptoms.
Is Tamiflu Literally Driving People Insane?
Suicidal behavior is only one symptom in an array of psychiatric adverse effects apparently stemming from the use of Tamiflu. Thus, we need to address individual psychiatric symptoms to discover whether or not there is a link between these thoughts and behaviors and the drug itself.
A 2018 study published in the Annals of Family Medicine analyzed data from five contemporary influenza seasons (2009-2013) in patients under 18 years of age, and they reported that there seems not to be any significant association between suicide and Tamiflu exposure.
However, their trials included data from infants, and they did not break down their findings into different age groups, which undermines the validity of their study.
After all, even if an infant is experiencing psychiatric distress, the child would be unable to act out in ways that would fit the criteria for suicidal behavior, and, if a baby was affected, a parent would likely never equate symptoms such as screaming, crying, or sudden bouts of insomnia (for example) to the usage of Tamiflu.
A Call for Discretion
Tamiflu has been in circulation since the FDA approved it in 1999, and suicide is not counted as a commonly-reported side effect.
However, discretion should be advised in patients with existing psychiatric conditions, and parents should be attentive and report unusual symptoms and any sign of unusual behavior to their child’s pediatrician.
After a careful analysis of the risk and benefits, your doctor should be able to give you proper advice as to following or discontinuing your current medication.
As with any drug, there are risks, and the more information you have, the less likely you or your children are to become a statistic.